This evening ABC news revealed yet ANOTHER horrible side effect from Fosamax, which is a bisphosphonate med. The program reported details about the apparently high occurrence of femur (thigh bone) fractures that has been happening with people who have been on the med for some years. These fractures were happening WITHOUT trauma! In other words, just by people going through their normal daily routines.
This is VERY serious stuff. The report did not mention other bisphosphonate meds, just Fosamax, but one could assume that since Actonel and Boniva (among some) are ALSO bisphosphonate meds, that in all probability the same could happen with them too.
These breaks were considered unusual in that the actual fracture literally seemed to shatter the bone in two pieces as would occur in - for example - an automobile accident or similar such trauma, but which, until now, was not reported by people from non-traumatic activities UNTIL NOW. Merck has apparently been VERY reluctant in admitting this prob and has only very recently added it to it's list of warnings in it's patient print-out.
Please take heed!
Last edited by montesflus; 03-08-2010 at 07:20 PM.
Once again it seems that the FDA is not supporting the public, and again our
doctors seem to just keep on handing our prescriptions, again I thank this
site or all the information its provides. We must remember to always be our own advacate.
Last edited by moderator2; 03-09-2010 at 09:38 AM.
Reason: please do not quote when you are the first to reply - consider using the Quick Reply button instead of Quote Reply
Does anyone know - if you have been taking fosamax for over 5 years and you stop taking it, will the bone return to its normal composition so a femur break would be diminished? How long before the effect of having taken fosamax is out of your system? Thanks.
pretty scary stuff; i have osteoporosis but i have been afraid to take this class of drugs because of so many horrible side effects; just hearing about spontaneous femoral fractures makes me glad i don't take it.
Hi. From what I've read and heard, I believe that Fosamax can remain in one's system for up to 10 years after stopping. I might be wrong, I'm just going by what I've read here and on other forums and the various clinical sites. If someone has different information about this, then please correct me if I'm wrong. I was prescribed Fosamax myself about 3 years ago, but did some research and never filled the script. I take Calcium Citrate, Vit D3, Magnesium and Omega Fish Oil. Try to walk daily for a couple of hours as well, weather permitting.
Wow. I feel fortunate that I got off with just a sensitive stomach from Actonel. I stopped it after three months because it was tearing my stomach up. Had my stomach tolerated it longer, who knows what else it would've done to me. When I signed on with a new rheumy, I put it writing: No more bisphosphonates, I swear by Almighty God! He gave me no argument.
What exactly ARE the horrible side effects of bisphosphonate Thank you.
Not sure whether to call them horrible, but I think there have been serious side effects reported. I have had two doctors push this medication on me for osteopenia (not even osteoporosis yet). The side effects reported in the literature are spontaneous fractures of the femur. That is, you may be walking around and your thigh bone will just split in half. The other side effect is necrosis of the jaw bone. Your jaw bone will start to die and teeth may loosen and fall. The other one is horrible heartburn and esophagitis. Other people complain of flu like symptoms for weeks, etc.
Horrible joint and muscle pains have also been reported from use of bisphosphonate meds - even atrial fibrilation. If you do a web search using ''bisphosphonate side-effects'' you can find lots of info (from actual patients who've been using them). I'm not allowed to post a specific website here.
One other thing. If you're considering having dental work done, it's best to advise your dentist ahead of time (although the dentist will probably check with you anyway). Many dentists will NOT work on patients who use bisphosphonates. They will often refer patients to an oral surgeon instead. It depends on the specific oral surgeon whether or not THEY will do the work required. They also have reservations about working on people using this kind of med
I did E.Mail the FDA and ask them to look into fosomax Boniva, And the other bone drugs to see if they are really doing what they say they are, From what I understand they do rebuild bone mass loss on old bones, But do not replace bone loss of the old bones, Building mass over the old bones, After some years, the old bones become more brittle, Because it doesn,t replace cartilage in the older bone, Which causes them to break down farther, Which causes the leg fractures, The answer, Have the drugs used for 1 year, Check Bone Loss, If less, then go off for 1 year, If bone loss increases. then go back on for 1 year. Then you know the drugs are working some, I think the problem is long use with these drugs, That have many side effects, More then any drug I have seen, I am afraid to take it, I have swallowing problems and stomach issuses already which I think may get worse on the drug, My doctor wants me to take it, I can,t understand my Bone Loss Test . It is .914, on L1-L4 and and the hip is .661. t score -2.2 and-2.7 ?
They say I have am in the Osteoporotic range in my hips, and my Mineral Denisty is in the Osteopenic range, Yet my Calsuim and D tests are are normal. I have never had a broken bone, I Fell really hard 8 months ago, Never broke any bones, Maybe I was lucky, What we really need to know is does the side effects out weigh the benifits for taking these drugs, long periods of time, Or at all. Would they be worth while for on and off short term use? There is no positive postings for this drug on the internet, I did Plavix, There was some negative news, But a lot of positive news too, Most of the negative news was from Attorneys.
Hi 00305972 - thank you for that post! The others were really discouraging, but I'm happy for them that they haven't taken fosamax. I had taken it for 10 years (!) when the article came out, so you can imagine my feelings about it!!
I stopped taking it two months ago and will be sure to post about any fractures or jaw problems I get in the future. My dentist believes that these new findings are overblown. As you said, the main news about it is from attorneys.
Not all women will get spontaneous fractures, and a person with severe osteoporosis probably should take it for at least a year in my opinion. It did help my bone density, and the improvement has lasted. However, I realize that all who took it when it was so new were guinea pigs. Mabent
A year ago I had a bone scan and found out I have osteoporosis. My doctor gave me a prescription for Alendronate 70 mg, it is a bisphosphonate. I was on the pill only 1 month (4 pills) when I needed a tooth pulled. My dentist pulled teeth before, never a problem, but when he found out that I was on that pill he almost sent me to an oral surgeon. After he conferred with the oral surgeon, he decided to pull the tooth himself because I was only 1 month on the pill. But for 2 weeks I had to take 4 antibiotics a day (2000 mg) because of that pill. I never had to do that before. That made me suspicous about this pill and I decided not to take it anymore.
I don't know how bad my osteoporis is, I have the reports but do not understand the numbers. Besides, I'm 80 years old and can't believe this pill will build bones at that age, I assume most people my age have some form of osteoporosis.
My mom has Ospteopena (sp?) and has been on Fosamax for over 10 years. She just stopped taking it in March. On Tuesday she tripped over a hose, landed on her left side, and broke her right femur. It was a small fall but her bone broke right in two.
Her surgeon was shocked to find out she was on Fosamax for so long and told her that that is the reason she broke her femur from such a small fall.
My mom is in excellent health at the young age of 59 and is a busy body who is always on the go. It just breaks my heart to see her in so much pain and virtually bedridden because of this.